North Carolina, 2004Flash Flooding and Damaging Wind in North Carolina, July 29, 2004
July 29, 2004 · NWS RAH · 3 events in 2 counties and zones
2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 29, 1:31 PM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 29, 1:31 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
231 PM EDT THU JUL 29 2004
.SHORT TERM (THROUGH SUNDAY NIGHT)...
THROUGH TONIGHT...DIURNAL CONVECTION WILL BE CONTINUED WITH 40-60
PERCENT POPS TO AROUND 01Z THIS EVENING. HEAVIER CONCENTRATION
SHOULD BE IN THE WESTERN HALF SUPPORTED BY LOW LEVEL CONVERGENCE
ASSOCIATED WITH A NEAR STATIONARY LOW PRESSURE TROUGH. A SLIGHT
CHANCE WILL REMAIN OVERNIGHT UNDER MOSTLY CLOUDY SKIES. MODELS
DEPICT A NEARLY SATURATED AIRMASS BENEATH 700 MB WITH BROAD
SOUTHEASTERLY FLOW. MESOETA SUGGESTS A PERTURBATION WORKING INLAND
IN THE LOWER LEVELS TOWARD DAYBREAK. PREVIOUS FORECAST LOW
TEMPERATURES OF 69-73 ARE IN LINE WITH LATEST GUIDANCE. -RFG
WESTWARD PROGRESSION OF THE PERTURBATION WILL LINGER OVER THE
WESTERN CWFA INTO THE EARLY AFTERNOON...WILL HAVE CHANCE POPS
GRADUATED HIGHER WEST. RIDGING CONTINUES AT THE SURFACE AND ALOFT
FRIDAY NIGHT. INVERTED TROUGH DEVELOPS OFF THE SE ATLANTIC COAST ON
SATURDAY AND BEGINS MOVING NORTH. PLAN ON RAISING POPS IN COASTAL
PLAIN AS TROUGH APPROACHES. TROUGH MOVES ONSHORE SATURDAY NIGHT AS
COLD FRONT APPROACHES FROM THE WEST. LEANING TOWARD THE ETA SOLUTION
OF MORE MOIST AIRMASS SATURDAY NIGHT RATHER THAN THE GFS SOLUTION OF
THE TROUGH WASHING OUT. WILL LOWER POPS FOLLOWING A DIURNAL TREND...
BUT WILL KEEP THEM HIGHER IN THE EAST. WITH CLOUD COVER AND
PRECIPITATION...WILL LOWER TEMPS FRIDAY AND SATURDAY TO LOW TO
MID 80S.
&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...
CONTINUE CHANCE POPS SUNDAY WITH SURFACE TROF IN PLACE. SHORT WAVE
APPROACHING LATE MONDAY WITH DEEPER MOISTURE IN PLACE DUE TO SURFACE
WAVE DEVELOPMENT ON THE GULF COAST INDICATE HIGHER POPS MONDAY INTO
TUESDAY...MUCH UNCERTAINTY AT THIS TIME SO WILL LEAVE THEM IN THE
CHANCE CATEGORY. COASTAL DEVELOPMENT POTENTIAL ON DAY 6/7...STILL
MUCH UNCERTAINTY AND WILL LEAN TOWARDS CLIMATOLOGICAL POPS. MINIMAL
CHANGE IN AIRMASS THROUGH THE PERIOD...85 TO 90 AFTER MINS IN THE
LOWER 70S.
&&
.AVIATION...
MEAN RIDGE AXIS OVERHEAD THROUGH FRIDAY. AIRMASS REMAINS VERY MOIST
BENEATH 10 KFT WITH GREATER SATURATION TO THE WEST ON FRIDAY. MESO
MODELS DEPICT A WAVE IN THE SOUTHEAST FLOW MOVING INLAND FROM THE
COASTAL AREA THIS EVENING AND SLOWLY WESTWARD ACROSS CENTRAL NC
OVERNIGHT AND EARLY FRI MORNING. FOLLOWING SCATTERED DIURNAL
SHOWERS AND ISOLATED TSTMS LATE AFTERNOON AND EVENING...LOWER STRATO
CU AND A CHANCE OF SHOWERS WILL LINGER OVERNIGHT WITH AREAS OF LOWER
STRATUS AND MAINLY MVFR FOG AROUND DAYBREAK. GREATEST CHANCE OF IFR
FOG WILL BE IN THE COASTAL PLAIN...KFAY AND KRWI...09Z-13Z. SKIES
SHOULD IMPROVE TO SCT-BKN CEILINGS 3-5 KFT BY MIDDAY FRI. -RFG
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&
AVIATION: RFG
SHORT TERM: MLM
LONG TERM: TDP
Hazardous weather outlook, Jul 29, 4:43 AM EST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
543 AM EDT THU JUL 29 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-301000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
543 AM EDT THU JUL 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...
THE WIND FIELD ALOFT WILL BE SLIGHTLY MORE INTENSE TODAY. THIS WILL
MAKE SLOW MOVING STORMS LESS LIKELY AND REDUCE...BUT NOT ELIMINATE
THE THREAT FOR LOCALIZED FLOODING. HEAVY RAINS ARE MOST LIKELY FROM
FAYETTEVILLE TO GOLDSBORO.
THE SEVERE THUNDERSTORM THREAT IS LOW. THE THREAT FROM ANY STORM
BECOMING SEVERE WOULD BE GUSTY DOWNBURST WINDS.
In the hours before
Special weather statement, Jul 29, 2:49 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
349 PM EDT THU JUL 29 2004
NCZ008>011-025>028-041-043-292100-
DURHAM NC-EDGECOMBE NC-FRANKLIN NC-GRANVILLE NC-HALIFAX NC-NASH NC-
VANCE NC-WAKE NC-WARREN NC-WILSON NC-
INCLUDING THE CITIES OF...CARY...CREEDMOOR...DOWNTOWN RALEIGH...
DURHAM...HALIFAX...HENDERSON...LOUISBURG...NASHVILLE...OXFORD...
ROANOKE RAPIDS...ROCKY MOUNT...TARBORO...WARRENTON AND WEST RALEIGH
349 PM EDT THU JUL 29 2004
THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL CONTINUE TO MOVE SLOWLY
NORTH ACROSS THE NORTHERN TIER OF CENTRAL NORTH CAROLINA EAST OF THE
TRIANGLE. LOCALLY HEAVY RAINFALL RANGING UP TO 2 INCHES MAY BE
EXPECTED ALONG THE INTERSTATE 95 CORRIDOR NORTH OF SMITHFIELD...AND
ALONG ROUTE 64 EAST OF THE TRIANGLE. DRIVERS SHOULD BE ALERT FOR
WATER ON THE ROAD AS WELL AS REDUCED VISIBILITY IN HEAVY RAIN.
MINOR FLOODING ON SECONDARY ROADS AND IN LOW LYING AREAS IS ALSO
POSSIBLE IN AREAS NEAR THE VIRGINIA BORDER FROM OXFORD EAST ACROSS
HENDERSON AND WARRENTON.
Special weather statement, Jul 29, 2:59 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EDT THU JUL 29 2004
NCZ021>024-038>040-292130-
ALAMANCE NC-CHATHAM NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-ORANGE NC-
RANDOLPH NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL...
GRAHAM...GREENSBORO...HIGH POINT...HILLSBOROUGH...LEXINGTON...
PITTSBORO...RANDLEMAN...SILER CITY AND WINSTON-SALEM
359 PM EDT THU JUL 29 2004
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE
NORTHERN PIEDMONT...
A BAND OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WAS DRIFTING
SLOWLY NORTH INTO THE NORTHERN PIEDMONT. RAINFALL AMOUNTS BETWEEN 1
AND 2 INCHES WILL FALL IN LESS THAN AN HOUR WITHIN THIS BAND.
THROUGH 5 PM... SOME OF THE HEAVIEST RAINFALL WILL OCCUR ALONG I-40
FROM GREENSBORO TO NEAR HILLSBOROUGH. ANOTHER AREA OF SHOWERS AND
STORMS WILL OCCUR OVER SECTIONS CHATHAM AND SOUTHERN ORANGE
COUNTIES. MUCH OF THE AREA AROUND PITTSBORO... FEARRINGTON AND
CARRBORO HAS ALREADY RECEIVED BETWEEN 1 AND 2 INCHES OF RAIN.
ANOTHER INCH OF RAIN IS LIKELY BEFORE 5 PM.
DUE TO THE VERY HEAVY RAIN... MOTORISTS SHOULD DRIVE WITH CAUTION TO
AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...
INTERSECTIONS AND UNDERPASSES CAN BE EXPECTED.
WSS
Flash Flood, Wake
- When
- July 29, 4:30 PM EST to 5:00 PM EST
- Where
- Wake County, 3 mi N of Morrisville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.790, -78.650 (the zone’s center; the record gives no point)
Interstate 40 was impassable at the Durham Freeway due to high water, and Davis Drive in Morrisville was flooded.
Thunderstorm Wind, Wake
- When
- July 29, 4:45 PM EST
- Where
- Wake County, 6 mi ESE of Raleigh
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.767, -78.567
Powerlines were blown down, a garage was destroyed, and a couple of cars were damaged along the 6700 block of Poole Road.
Flash Flood, Person
- When
- July 29, 4:45 PM EST to 7:30 PM EST
- Where
- Person County, Roxboro
- Reported by
- NEWSPAPER
- Coordinates
- 36.390, -78.972 (the zone’s center; the record gives no point)
Several roads in town had to be blocked off due to water up to two feet deep. Several homes and businesses sustained water damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in South Carolina, July 29, 2004$3.5 million · 1 event
- Hail and Damaging Winds in Nebraska, July 29, 2004$46,000 · 1.75 in hail · 9 events
- Tornado and Damaging Wind in Texas, July 29, 2004$22,000 · F0 · 2 events
- Tornado and Hail in Colorado, July 29, 2004F0 · 7 events
- Flash Flooding in Texas, July 29, 20046 events
- Damaging Winds in Nebraska, July 29 to 30, 200469 kt wind · 4 events
- Flash Flooding in Oklahoma, July 29, 20042 events
- Flooding in South Carolina, July 29 to 30, 20042 events
- Hail in South Dakota, July 29, 20040.88 in hail · 2 events
- Hail and Damaging Wind in South Dakota, July 29, 20041 in hail · 2 events
- Hail in South Dakota, July 29, 20041.75 in hail · 2 events
- Heavy Rain in North Carolina, July 29, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5417116, 5417115, 5417117.